Winter Weather, Delaware Beaches / X E Sussex
- When
- January 19, 11:00 AM EST to 6:00 PM EST
- Where
- Delaware Beaches / X E Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Light snow fell during the late morning and afternoon on the 19th in Delaware. Since the recent weather was very cold, it stuck instantly to all surfaces.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Light snow fell during the late morning and afternoon on the 19th in Delaware. Since the recent weather was very cold, it stuck instantly to all surfaces. Traveling on untreated roadways became very slippery quickly and numerous accidents occurred. Accumulations averaged one to two inches in New Castle County and around an inch or less elsewhere in the state. About 200 crashes occurred during the first four hours of the event (the most in New Castle County, the least in Sussex County). There were a couple of fatal or serious accidents, but most of them were fender benders. A 63-year-old man died while driving on Northbound U.S. Route 113 about a mile south of Frederica (Kent County). He slid off the road and struck a pole. A driver was seriously injured when he was unable to stop his vehicle and slid into the side of a moving train near the intersection of Old Baltimore Pike and Delaware State Route 72. A series of accidents on Interstate 95 (one tractor-trailer was overturned) paralyzed traffic in both directions on that roadway in New Castle County. Three accidents in Sussex County caused injuries.The light snow was caused by an a quick moving Alberta Clipper that was in Saskatchewan Province on the morning of the 18th, the northern Great Lakes the morning of the 19th, Lake Ontario during the early evening of the 19th and into Maine on the morning of the 20th. The bulk of the snow fell preceding this low pressure's system warm front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 19, 3:10 AM EST, 7 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 310 AM EST WED JAN 19 2005 .SYNOPSIS... A FAST MOVING ALBERTA CLIPPER WILL CRUISE ACROSS THE REGION TODAY PRODUCING LIGHT SNOW. THIS SYSTEM IS EXPECTED TO EXIT TO THE EAST EARLY THIS EVENING. ANOTHER CLIPPER-TYPE SYSTEM APPROACHES LATER THURSDAY INTO FRIDAY. THIS SYSTEM APPEARS FAIRLY WEAK WITH THE BULK OF THE MOISTURE STAYING TO OUR WEST. THEN A STRONGER STORM SYSTEM MOVES ACROSS THE PLAINS FRIDAY AND APPROACHES OUR REGION DURING SATURDAY. THIS SYSTEM APPEARS TO BRING A DECENT SHOT OF ACCUMULATING SNOW TO THE REGION. THEN, THE STORM IS FORECAST TO INTENSIFY AS IT MOVES AWAY FROM THE EAST COAST DURING SATURDAY NIGHT AND SUNDAY. WHILE THERE STILL REMAINS SOME UNCERTAINTY WITH THE INTENSITY AND ULTIMATE TRACK OF THIS WINTER STORM, THERE ARE ENOUGH INDICATIONS THAT POINT TOWARD A MODERATE TO POTENTIALLY SIGNIFICANT ACCUMULATING SNOWFALL ACROSS THE MIDDLE ATLANTIC AND NORTHEAST. && .SHORT TERM (TODAY THROUGH FRIDAY)... WATER VAPOR EARLY THIS MORNING REVEALING A POTENT SHORT WAVE IN ASSOCIATION WITH AN ALBERTA CLIPPER ACROSS THE GREAT LAKES. REGIONAL RADAR MOSAIC CLEARLY SHOWING A WELL DEFINED AREA OF SNOW WITH THE WAA AND LIFT WITH THIS SYSTEM. THIS SYSTEM WILL BE THE MAIN FEATURE ACROSS OUR REGION TODAY. THE MODEL TRENDS CONTINUE TO INDICATE THAT THE OVERALL WAA/UVV WITH THE ALBERTA CLIPPER WEAKENS A BIT AS IT MOVES EASTWARD, HOWEVER THERE IS ENOUGH LIFT TO PRODUCE LIGHT SNOW FOR THE REGION. THE BEST AREAS FOR SEEING AN INCH OR TWO LOOKS TO BE NORTH AND WEST OF PHL, WITH LESSER AMOUNTS TO THE SOUTH AND EAST. THE AIRMASS ACROSS OUR AREA IS RATHER DRY AS DEWPOINTS REMAIN BELOW ZERO ATTM. THIS ULTIMATELY MAY HAVE AN IMPACT ON THE TOTAL SNOW ACCUMULATIONS BY DAYS END. THE 00Z/18 UPPER AIR SOUNDINGS FROM LWX AND OKX SHOW THE EXTENT OF THIS DRY AIRMASS. THEREFORE EXPECTING THE FRONT EDGE OF THE LIGHT SNOW TO FALL AS VIRGA. WE WILL START THE DAY OFF WITH CHC POPS EARLY (EXCEPT LIKELY UP ACROSS THE NORTHWEST), THEN GO WITH LIKELY POPS ACROSS THE ENTIRE AREA THIS AFTERNOON, WITH THE HIGHER POPS FROM PHL NORTH AND WEST. WHILE THERE WILL BE LESS SNOW ACROSS THE SOUTHEAST ZONES, WE WILL TRY TO REFLECT THIS IN THE WORDING. AS FOR AMOUNTS, WE WILL GO WITH WITH 1-2 INCHES FOR THE POCONOS, NORTHWEST NJ AND THE LEHIGH VALLEY, AND DOWN TOWARD PHL, WITH AROUND AN INCH FOR PHL METRO, THEN AN INCH OR LESS ELSEWHERE. RATIOS (ABOUT 15-20:1) WILL LIKELY BE HIGH GIVEN THE NATURE OF THE AIRMASS, WHICH ACCOUNTS FOR THE ABOVE ACCUMULATIONS (HOPEFULLY THE INITIAL DRY AIR DOES NOT PUT A DENT IN THAT IDEA). WE WILL REISSUE THE SPECIAL WEATHER STATEMENT (SPS) TO HIGHLIGHT THE LIGHT SNOW EXPECTED TODAY. THIS CLIPPER QUICKLY EXITS TO THE EAST EARLY THIS EVENING, THEREFORE ANY LINGERING LIGHT SNOW SHOULD QUICKLY END. NEXT CLIPPER OR AN ELONGATED AREA OF PVA ZIPS ACROSS THE AREA THURSDAY, ALTHOUGH THE CORE OF THE VORT MAX LOOKS TO PASS TO OUR SOUTH. NOT REALLY IMPRESSED WITH THIS SYSTEM, THEREFORE PLAN ON LEAVING THE SLIGHT CHC (20%) POP AS FLURRIES ARE POSSIBLE, WITH THE EXCEPTION OF THE POCONOS AND NORTHWEST NJ WE WILL GO WITH A 30 POP TO ACCOUNT FOR SOME SNOW SHOWERS THAT MAY ORIGINATE FROM LAKE ONTARIO AS THE COLD AIR DEEPENS ONCE AGAIN. THE AFOREMENTIONED PVA MOVES OFF THE MIDDLE ATLANTIC COAST THURSDAY NIGHT. WE WILL CARRY A SLIGHT CHC POP FOR THE FAR NORTHWEST ZONES AS SOME RESIDUAL SNOW SHOWERS MAY BE AROUND. FOR FRIDAY, THE ARCTIC AIR ONCE AGAIN BECOMES ESTABLISHED. THERE IS A HINT OF SOME WEAKLY CHANNELED PVA ON FRIDAY, HOWEVER WILL LEAVE THE FORECAST DRY ATTM. IT MAY BE COLD AND BRISK ENOUGH FRIDAY THAT WIND CHILLS MAY REACH ADVISORY CRITERIA UP ACROSS THE POCONOS AND NORTHWEST NJ. THERE ARE SOME NOTICEABLE DIFFERENCES IN THE GUIDANCE MAXIMUM AND AND EVEN MINIMUM TEMPERATURES. NOT QUITE AS MUCH DIFFERENCE FOR TODAY, HOWEVER MORE SO ON THURSDAY. THERE IS A 6-DEGREE SPREAD FOR THURSDAYS MAXIMUM TEMPERATURES BETWEEN THE MAV AND MET. THE MET VALUES ARE CLOSER TO THE FWC VALUES. WITH THE CLOUDS AND A NORTHWEST FLOW IN PLACE, WE WILL LEAN MORE TOWARD THE MET NUMBERS IN THE SHORT TERM. && .LONG TERM (SATURDAY THROUGH TUESDAY)... THE MAIN EMPHASIS DURING THIS FORECAST PERIOD REMAINS ON THE SATURDAY TO SUNDAY TIMEFRAME, AS A SIGNIFICANT EAST COAST STORM IS QUITE POSSIBLE. ACTUALLY THERE WILL LIKELY BE A COASTAL STORM, HOWEVER THE EXACT DETAILS STILL HAVE TO BE IRONED OUT. GIVEN THE MODEL TRENDS THE PAST COUPLE OF DAYS, I AM BECOMING INCREASINGLY CONCERNED THAT A MODERATE TO POTENTIALLY SIGNIFICANT SNOW EVENT IS IN THE OFFING FOR PART, IF NOT ALL, OF OUR CWA THIS WEEKEND. GRANTED THIS IS STILL A FEW DAYS AWAY, AND THERE ARE SOME UNCERTAINTIES THAT REMAIN. THE OVERALL PATTERN SUPPORTS A SNOW EVENT FOR THE MIDDLE ATLANTIC AS A STRONG HIGH SITS OVER SOUTHEAST CANADA. A SHORT WAVE DIVES INTO THE NORTHERN PLAINS FRIDAY AND ULTIMATELY AMPLIFIES THE UPPER-LEVEL TROUGH. THIS TROUGH THEN DIGS SOUTH AND EAST THIS WEEKEND. WITH THE HIGH TO OUR NORTH AND SOME BLOCKING DOWNSTREAM (INITIALLY), THE SURFACE LOW IS EXPECTED TO PASS TO OUR SOUTH. HOWEVER, MODEL TRENDS HAVE BEEN DEVIATING IN REGARDS TO THIS WITH A SHIFT A BIT TO THE NORTH OR BACK TO THE SOUTH. THE GFS IS A GOOD EXAMPLE OF THIS AS IT TRENDED FARTHER TO THE NORTH, HOWEVER THE 00Z/18 GFS RUN APPEARS TO BE SLIGHTLY FARTHER SOUTH NOW AND ALSO COLDER (EVEN THE STRENGTH OF THE SURFACE LOW IS NOT AS DEEP ON THE 00Z RUN COMPARED TO THE 18Z RUN). THERE WILL LIKELY BE A CONFLUENCE ZONE SETTING UP ACROSS SOUTHERN NY STATE SATURDAY AS THE CORE OF THE UPPER LOW DIVES INTO THE TN VALLEY. THE STORM APPEARS TO BE PROGRESSIVE ENOUGH DURING SUNDAY AS ANY BLOCKING BREAKS DOWN SOME. THIS WILL PROBABLY NOT ALLOW THE STORM TO HEAD RIGHT UP THE COAST. HOWEVER, SOME MODEL MASS FIELDS HINT AT A DEFORMATION (BACKLASH MOISTURE) HANGING BACK ON SUNDAY. MEANWHILE THE CANADIAN GLOBAL MODEL HAS THE STORM, BUT THE LOCATION OF THE SURFACE LOW SOMEWHAT DIFFERENT. AFTER COMPARING THE 12Z/18 AND 00Z/19 RUNS, THE PLACEMENT OF THE SURFACE LOW HAS NOT CHANGED MUCH (IN SOUTHWEST PA ON SATURDAY). THIS IS CLEARLY A BIT FATHER NORTH THAN THE GFS. NOT SURE IF THE CANADIAN IS ON THE RIGHT TREND, HOWEVER GIVEN THE HIGH TO THE NORTH, I AM INCLINED TO GO MORE TOWARD A SOUTHERN TRACK. EVEN WITH THE CANADIAN SOLUTION, STILL A SWATH OF SNOW THAT MOVES ACROSS OUR CWA SATURDAY AND SUNDAY. TAKING A PEEK AT THE ECMWF, THE 12Z/18 RUN HAD THE SURFACE LOW AT 12Z SUNDAY CLOSER TO THE THE CANADIAN GLOBAL SOLUTION, ALTHOUGH IT IS SLOWER. BASICALLY A SURFACE LOW POSITION INBETWEEN THE GFS AND CANADIAN GLOBAL. THE ECMWF MODEL IS MOST OMINOUS WITH THIS STORM, CRANKING IT UP TO A 982 MB LOW NEAR LONG ISLAND BY SUNDAY EVENING. THE WESTERN U.S. RIDGE POSITION AND THE NEGATIVE NAO INDEX FAVORS A LOW CLOSER TO THE COAST, SIMILAR TO THE ECMWF SOLUTION. HPC NOTED THAT THE NEW ECMWF SUGGESTS LESS COLD AIR DAMMING THAN THE 12Z ECMWF. WE SHALL SEE HOW THIS ALL PANS OUT. SO WITH ALL THAT SAID, WHAT TOO DO WE HAVE INCREASED THE POPS FOR THE SATURDAY/SUNDAY TIMEFRAME UP TO HIGH CHC (AROUND 50%). I WAS INCLINED TO ACTUALLY GO WITH LIKELY POPS, HOWEVER WE ARE STILL TALKING DAYS 3-4 HERE WITH SOME UNCERTAINTY IN THE DETAILS. WE HAVE KEPT MOST OF THE CWA AS SNOW, HOWEVER WITH SOME POSSIBLE WARMING WORKING ITS WAY IN ACROSS THE FAR SOUTHERN ZONES SATURDAY NIGHT, THE SNOW MAY MIX WITH SLEET OR RAIN (CHANGE TO ALL RAIN FOR A TIME?). AFTER COLLABORATION WITH AKQ, DECIDED TO ADD IN A SNOW/RAIN MIX CHC SATURDAY NIGHT FOR OUR EXTREME SOUTHERN MD AND DE ZONES. THE OVERALL MODEL TRENDS/CONSENSUS CONTINUE TO INDICATE A MODERATE TO POTENTIALLY SIGNIFICANT WINTER STORM FOR NEARLY OUR ENTIRE CWA THIS WEEKEND. STAY TUNED AS THE FORECAST WILL CONTINUE TO BE FINE TUNED AS ADDITIONAL MODEL GUIDANCE BECOMES INGESTED. WE WILL CONTINUE TO HIGHLIGHT THIS STORM IN THE HWO. THE STORM IS EXPECTED TO BE PULLING AWAY SUNDAY NIGHT WITH BRISK WINDS IN ITS WAKE FOR MONDAY. HIGH PRESSURE IS FORECAST TO CREST FROM THE GREAT LAKES TO THE SOUTHERN STATES MONDAY INTO TUESDAY, HOWEVER A SHORT WAVE LOOKS TO MOVE THROUGH IN THE NORTHWEST FLOW, THEREFORE ONLY ADDED A SLIGHT CHC (20%) POP FOR TUESDAY. THAT IS ALL FOR NOW. THANKS TO THE SURROUNDING OFFICES ON THE ABUNDANCE OF COLLABORATION EARLY THIS MORNING. HAVE A GOOD DAY && .AVIATION... VFR CONDITIONS WILL GRADUALLY GIVE WAY TO MVFR CONDITIONS AS CLOUDS BUILD IN FROM NORTHWEST TO SOUTHEAST. IFR CONDITIONS EXPECTED AS SNOW BEGINS LATE THIS MORNING, CONTINUING INTO THE EVENING HOURS. IMPROVING CONDITIONS TONIGHT. && .MARINE... WINDS AND SEAS HAVE SUBSIDED BUT WILL KEEP SCA GOING AS CONDITIONS WILL DETERIORATE ONCE AGAIN THIS AFTERNOON AS WEAK STORM SYSTEM MOVES THROUGH. HIGH PRESSURE WILL BUILD IN AGAIN ON THU AND FRI AND SCA CONDS COULD RE-DVLP WITH GUSTY NW WINDS. THEN, LOW PRES IS FCST TO DEVELOP SAT NIGHT OR SUN ALONG THE ATLANTIC COAST. THIS SCENARIO WOULD PRODUCE STRONG NELY WINDS AND BUILDING SEAS OVER THE WEEKEND. && .PHI WATCHES/WARNINGS/ADVISORIES... .PA...NONE. .NJ...NONE. .MD...NONE. .DE...NONE. .MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ450>455 AND ANZ431. SYNOPSIS...GORSE SHORT TERM/LONG TERM...GORSE AVIATION/MARINE...MIKETTA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 449 AM EST WED JAN 19 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-201030- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 449 AM EST WED JAN 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... PERIODS OF LIGHT SNOW ARE EXPECTED TODAY, ESPECIALLY THIS AFTERNOON. SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE ANTICIPATED NORTH AND WEST OF PHILADELPHIA, WITH AROUND AN INCH ALONG THE INTERSTATE 95 CORRIDOR INCLUDING THE CITY OF PHILADELPHIA. AREAS TO THE SOUTH AND EAST, AN INCH OR LESS OF SNOW IS FORECAST TODAY. .DAYS TWO THROUGH SEVEN... THE POTENTIAL REMAINS FOR A MODERATE TO SIGNIFICANT EAST COAST WINTER STORM THIS WEEKEND. AT THIS TIME, MOSTLY ALL SNOW IS FORECAST, HOWEVER SOME RAIN OR SLEET IS POSSIBLE ACROSS EXTREME SOUTHERN AREAS SATURDAY NIGHT. THERE CONTINUES TO REMAIN SOME UNCERTAINTY WITH THE STRENGTH AND EXACT TRACK OF THIS STORM, HOWEVER IT DOES APPEAR THAT SOME SNOW WILL FALL THIS WEEKEND. LOW WIND CHILL VALUES ARE POSSIBLE ON FRIDAY AS ANOTHER SHOT OF ARCTIC AIR SETTLES INTO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GORSE
The national radar mosaic for the moment the first event began.
4 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2005Every state in 2005This day in weather historyWarnings in Delaware, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434476, 5434477, 5434478, 5434479.